Alert archive / Iowa / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 12, 2005, 4:57 PM CDT for 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 4:57 PM CDT (21:57 UTC)
- Expired
- May 12, 2005, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 122158 FFWOAX IAC071-129-137-145-130200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 457 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA MONTGOMERY COUNTY IN SOUTHWEST IOWA FREMONT COUNTY IN SOUTHWEST IOWA PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 900 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STANTON... SIDNEY...SHENANDOAH...RIVERTON...RED OAK...MALVERN...GLENWOOD... FARRAGUT...ESSEX...EMERSON...COIN AND CLARINDA EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4065 9572 4064 9499 4109 9502 4111 9580 $$ GRIFFIS
1 follow-up statement
000 WGUS73 KOAX 130046 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 741 PM CDT THU MAY 12 2005 IAC071-129-137-145-130051- MILLS IA-MONTGOMERY IA-FREMONT IA-PAGE IA- 741 PM CDT THU MAY 12 2005 ...THE FLASH FLOOD WARNING FOR PAGE...FREMONT...MONTGOMERY AND MILLS COUNTIES IS CANCELLED... THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. THE THREAT FOR FLASH FLOODING OVER THE NEXT FEW HOURS HAS DECREASED. HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT AND ADDITIONAL THUNDERSTORMS DEVELOPING OVER EASTERN KANSAS COULD MOVE BACK INTO FAR SOUTHWEST IOWA LATER TONIGHT. EARLIER...HEAVY RAIN PRODUCED LOCALIZED FLASH FLOODING ACROSS HIGHWAY 71 SOUTH OF VILLISCA NEAR THE PAGE AND MONTGOMERY COUNTY LINE. THIS FLOODING WASHED A CAR OFF THE HIGHWAY. THE IOWA DEPARTMENT OF TRANSPORTATION HAS REPORTED THE WATER HAS SUBSIDED AND THEY WERE CLEANING DEBRIS OFF THE ROAD. HIGH WATER COULD STILL EXIST ACROSS A FEW LOW WATER CROSSINGS AND CAUTION IS STILL ADVISED IF DRIVING TONIGHT. LAT...LON 4065 9572 4064 9499 4109 9502 4111 9580 $$ CHERMOK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:50 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 12, 2:50 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT THU MAY 12 2005 .DISCUSSION... STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS. WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER 60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE. UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES EAST. ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING. QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED LATER. LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS... GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE... PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...THURSTON.. .WASHINGTON...WAYNE THROUGH 9AM FRI. IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY... PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI. && GRIFFIS
Hazardous weather outlook, May 12, 12:15 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1215 PM CDT THU MAY 12 2005 IAZ043-055-056-NEZ015-018-034-044-045-122300- BURT-DODGE-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY HAZARDS IN ADDITION TO GUSTY WINDS AND SMALL HAIL. A FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 9AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND ALSO MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300- BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. VERY LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. A WARM FRONT EXTENDING FROM AN AREA OF LOW PRESSURE ACROSS CENTRAL NEBRASKA WILL LIFT BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT... PROBABLY AS EARLY AS 1 TO 3 PM. DUE TO HIGH SHEAR VALUES IN THE ATMOSPHERE...SUPERCELL STORMS WILL BE LIKELY. A FLOOD ALSO WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP WHICH COULD AGGRAVATE CONDITIONS WITH NEARLY SATURATED SOILS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND ALSO MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. DUE TO THE QUICK INITIATION OF STORMS...A SEVERE WEATHER CONFERENCE CALL WILL BE HELD FOR EMERGENCY MANAGERS AND MEDIA IN THE OUTLOOK AREA AT 1 PM. NEZ011-012-016-017-030>033-042-043-122300- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE- STANTON- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. LIGHTNING WILL BE THE PRIMARY HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. DEWALD
In the hours before
Local storm report, May 12, 3:41 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL PANAMA 40.60N 96.51W
05/12/2005 0.75 INCH LANCASTER NE PUBLIC
&&
LANDSVORKLocal storm report, May 12, 3:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
343 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 SE BENNET 40.65N 96.47W
05/12/2005 0.75 INCH LANCASTER NE PUBLIC
&&
LANDSVORKSpecial weather statement, May 12, 3:55 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT THU MAY 12 2005
IAZ069-079-080-090-091-NEZ052-053-067-068-090>093-130200-
CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-
INCLUDING THE CITIES OF...AUBURN...BELLEVUE...CLARINDA...
COUNCIL BLUFFS...FALLS CITY...GLENWOOD...LOUISVILLE...
NEBRASKA CITY...OMAHA...PAWNEE CITY...RED OAK...SIDNEY...TECUMSEH
355 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
DOUGLAS...SARPY...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND
RICHARDSON.
IN SOUTHWEST IOWA
POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.
NEZ050-051-065-066-078-088-089-130200-
BUTLER-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...BEATRICE...CRETE...DAVID CITY...FAIRBURY...
LINCOLN...SEWARD...WAHOO
355 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
BUTLER...GAGE...JEFFERSON...LANCASTER...SALINE...SAUNDERS AND
SEWARD.
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA.
GRIFFISLocal storm report, May 12, 4:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E SYRACUSE 40.66N 96.13W
05/12/2005 90 MPH OTOE NE TRAINED SPOTTER
POSSIBLE TORNADO,AWAITING CONFIRMATION.
&&
LANDSVORKLocal storm report, May 12, 4:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E SYRACUSE 40.66N 96.13W
05/12/2005 90 MPH OTOE NE TRAINED SPOTTER
POSSIBLE TORNADO,AWAITING CONFIRMATION.
0415 PM TORNADO 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE LAW ENFORCEMENT
&&
LANDSVORKLocal storm report, May 12, 4:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLOOD DUNBAR 40.67N 96.03W
05/12/2005 OTOE NE EMERGENCY MNGR
HWY 67 ROADWAY WASHED OUT 1/2 N OF DUNBAR, WITH DEBRIS IN
THE ROAD. SEVERAL OTHER GRAVEL COUNTY ROADS WASHED OUT
VICINITY OF OTOE AND DUNBAR.
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 45 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 37 min |
Nearby
Flash Flood Warnings in Iowa, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.